Alert archive / South Carolina / Heat Advisories in 2021
Heat Advisory 1, NWS Columbia, SC
NWS Columbia, SC issued this heat advisory at Jul 29, 2021, 2:44 PM EDT for 15 counties in South Carolina; 5 counties in Georgia. It took effect at Jul 30, 2021, 12:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2021, 2:44 PM EDT (18:44 UTC)
- In effect from
- Jul 30, 2021, 12:00 PM EDT
- Expired
- Jul 30, 2021, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Columbia, SC
Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 31 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
828 WWUS72 KCAE 291844 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 244 PM EDT Thu Jul 29 2021 GAZ040-063>065-077-SCZ018-022-025>031-035-037-038-041-135>137- 300645- /O.NEW.KCAE.HT.Y.0001.210730T1600Z-210731T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Kershaw- Edgefield-Saluda-Lexington-Richland-Lee-Aiken-Sumter-Barnwell- Calhoun-Clarendon-Bamberg-Northwestern Orangeburg- Central Orangeburg-Southeastern Orangeburg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Mccormick, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, St. Matthews, Manning, Summerton, Bamberg, Denmark, North, Orangeburg, and Holly Hill 244 PM EDT Thu Jul 29 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT FRIDAY... * WHAT...Heat index values up to 110 expected. * WHERE...Portions of central South Carolina and east central Georgia. * WHEN...From noon to 8 PM EDT Friday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
3 follow-up statements
351 WWUS72 KCAE 300553 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 153 AM EDT Fri Jul 30 2021 GAZ040-063>065-077-SCZ018-022-025>031-035-037-038-041-135>137- 301600- /O.CON.KCAE.HT.Y.0001.210730T1600Z-210731T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Kershaw- Edgefield-Saluda-Lexington-Richland-Lee-Aiken-Sumter-Barnwell- Calhoun-Clarendon-Bamberg-Northwestern Orangeburg- Central Orangeburg-Southeastern Orangeburg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Mccormick, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, St. Matthews, Manning, Summerton, Bamberg, Denmark, North, Orangeburg, and Holly Hill 153 AM EDT Fri Jul 30 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... * WHAT...Heat index values up to 110 expected. * WHERE...Portions of central South Carolina and east central Georgia. * WHEN...From noon today to 8 PM EDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
192 WWUS72 KCAE 300721 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 321 AM EDT Fri Jul 30 2021 SCZ016-301530- /O.EXA.KCAE.HT.Y.0001.210730T1600Z-210731T0000Z/ Chesterfield- Including the cities of Cheraw and Pageland 321 AM EDT Fri Jul 30 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... * WHAT...Heat index values up to 106 expected. * WHERE...Chesterfield County. * WHEN...From noon today to 8 PM EDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ GAZ040-063>065-077-SCZ018-022-025>031-035-037-038-041-135>137- 301530- /O.CON.KCAE.HT.Y.0001.210730T1600Z-210731T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Kershaw- Edgefield-Saluda-Lexington-Richland-Lee-Aiken-Sumter-Barnwell- Calhoun-Clarendon-Bamberg-Northwestern Orangeburg- Central Orangeburg-Southeastern Orangeburg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Mccormick, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, St. Matthews, Manning, Summerton, Bamberg, Denmark, North, Orangeburg, and Holly Hill 321 AM EDT Fri Jul 30 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... * WHAT...Heat index values up to 110 expected. * WHERE...Portions of central South Carolina and east central Georgia. * WHEN...From noon today to 8 PM EDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
926 WWUS72 KCAE 301439 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 1039 AM EDT Fri Jul 30 2021 GAZ040-063>065-077-SCZ016-018-022-025>031-035-037-038-041-135>137- 302245- /O.CON.KCAE.HT.Y.0001.210730T1600Z-210731T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-Sumter- Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg- Central Orangeburg-Southeastern Orangeburg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, St. Matthews, Manning, Summerton, Bamberg, Denmark, North, Orangeburg, and Holly Hill 1039 AM EDT Fri Jul 30 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Heat index values up to 110 expected. * WHERE...Portions of central South Carolina and east central Georgia. * WHEN...From noon today to 8 PM EDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this heat advisory went out at Jul 29, 1:33 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 29, 1:33 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Columbia SC 133 PM EDT Thu Jul 29 2021 .SYNOPSIS... Temperatures will remain above normal through Saturday. Some isolated showers and thunderstorms are possible Friday and Saturday afternoons as a weak boundary slides across the area. The strong ridge to our west weakens as a trough digs in across the eastern US bringing much cooler and wetter weather for the area from Sunday through the end of the week. && .NEAR TERM /THROUGH TONIGHT/... Today's water vapor imagery is showing dry air aloft this afternoon and evening, so despite the heat and humidity we are feeling near the surface, it will be quite difficult for convection to develop. A high pressure ridge at mid levels is also playing into the weather mix with synoptic scale subsidence. While the thermometer will not get to 100 today, it will feel like more than 100 due to the added humidity. Light winds will not help the comfort level, either. Tonight, things don't change much. We will lose the solar insolation, of course, but the low levels of the atmosphere will remain warm, with minimum temperatures not dropping below the mid 70s in most places. With temperatures warmer, it will be harder to get down to the dew point, so fog will be isolated at best late tonight. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... We still remain under northwest flow aloft by Friday morning as a weak surface boundary approaches from the northwest. Temperatures Friday are forecast to near or exceed 100 F across the forecast area and guidance is pretty consistent in the temp forecast, all generally sitting around 100 F. The more pressing question is how high will the heat index reach. Currently the forecast keeps us below the heat advisory criteria (110 F - 114 F for 2+ hours), topping out near 110 F in Augusta and Orangeburg. One small relief from the heat will be the increasing pressure gradient as the surface boundary approaches, driving winds around 8-10 mph from the west-southwest in the afternoon. How much mixing occurs and possible downsloping as the winds slowly shift out to out of the northwest late in the afternoon is also lending to the uncertainty in the heat index forecast. For now, no heat advisory has been issued but we will continue to monitor trends in observations and guidance and reassess throughout the day. As the surface boundary crosses the region, a line of scattered showers or thunderstorms is expected to develop. Coverage will be generally thin but there is some enhanced instability aloft, so any storms that do develop could be strong. The timing is roughly between 21z and 06z, and primarily across the northern Midlands and upstate. Overnight lows expected to stay in the mid-upper 70s. With the boundary passage, we should see drier filter in, some weak downsloping, and subsidence early Saturday. Dew points and temps will be a few degrees cooler compared to Thursday and Friday. PoPs increase a bit in the afternoon as the surface boundary stalls just south of the area, but confidence is somewhat low in the PoPs for Saturday evening. Highs in the mid- upper 90s with light north- northwest winds. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Good agreement across the global ensembles in a fairly distinct pattern shift starting Sunday as a series of weak shortwaves are expected to dive south along the western side of the deep trough along the east coast. In combination with a weakening western ridge, this will allow the trough to retrograde and sink south, with the trough axis eventually sitting just west of the fa. The trough is expected to remain fairly stationary through mid-week and keep the fa under favorable synoptic scale divergence throughout that period. Consequently, and combined with steadily increasing PWATs as southwest surface flow continues, PoPs will remain chance or higher throughout the that period. With the widespread cloud cover and precipitation expected each day, temperatures are expected to be remain below average for daytime highs, Sunday through at least Wednesday. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... VFR conditions expected at all the terminals through Friday morning with mostly clear skies other than some afternoon cu and some thin cirrus tonight blowing off convection to the north. EXTENDED AVIATION OUTLOOK...Showers and thunderstorms with associated restrictions Saturday and Sunday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Jul 29, 4:45 AM EDT, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 445 AM EDT Thu Jul 29 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-300845- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 445 AM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. High temperatures are expected to rise to the upper 90s with heat indexes nearing 108 especially in urban areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Temperatures will rise into the upper 90s to around 100 Friday and Saturday with resulting heat index values will be between 105 and 109 each afternoon. Heat advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:05 PM EDT | Areal Flood Advisory | CAE | Lancaster | 115 min |
| Jul 28, 9:00 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 26 min |
Nearby
Heat Advisories in South Carolina, 2021Heat Advisories in Georgia, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.